Alert archive / Texas / Areal Flood Advisories in 2021

Areal Flood Advisory 21, NWS Amarillo, TX

May 31, 20214 counties in Texas

NWS Amarillo, TX issued this areal flood advisory at May 31, 2021, 12:04 AM CDT for 4 counties in Texas. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
May 31, 2021, 12:04 AM CDT (05:04 UTC)
Expired
May 31, 2021, 3:15 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Carson County, TX, Gray County, TX, Hemphill County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 89 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

245 
WGUS84 KAMA 310504
FLSAMA

Flood Advisory
National Weather Service Amarillo TX
1204 AM CDT Mon May 31 2021

TXC065-179-211-393-310815-
/O.NEW.KAMA.FA.Y.0021.210531T0504Z-210531T0815Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carson TX-Gray TX-Hemphill TX-Roberts TX-
1204 AM CDT Mon May 31 2021

The National Weather Service in Amarillo has issued a

* Flood Advisory for...
  Northeastern Carson County in the panhandle of Texas...
  Northwestern Gray County in the panhandle of Texas...
  Western Hemphill County in the panhandle of Texas...
  Southeastern Roberts County in the panhandle of Texas...

* Until 315 AM CDT.

* At 1204 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area. Up to 1 inch of rain has fallen.

* Some locations that will experience flooding include...
  Pampa, Canadian, Miami, White Deer, Skellytown, Codman, Lora and 
  Kingsmill.

Additional rainfall amounts of 1 to 3 inches are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3537 10121 3536 10128 3541 10131 3545 10137
      3551 10131 3558 10118 3580 10062 3599 10043
      3598 10020 3590 10023 3578 10028 3569 10039
      3550 10082

$$

Ferguson
2 follow-up statements
257 
WGUS84 KAMA 310621
FLSAMA

Flood Advisory
National Weather Service Amarillo TX
121 AM CDT Mon May 31 2021

TXC065-179-211-393-310815-
/O.CON.KAMA.FA.Y.0021.000000T0000Z-210531T0815Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carson TX-Gray TX-Hemphill TX-Roberts TX-
121 AM CDT Mon May 31 2021

...FLOOD ADVISORY REMAINS IN EFFECT UNTIL 315 AM CDT EARLY THIS 
MORNING FOR NORTHEASTERN CARSON, NORTHWESTERN GRAY, WESTERN HEMPHILL 
AND SOUTHEASTERN ROBERTS COUNTIES...

At 121 AM CDT, Doppler radar indicated heavy rain due to 
thunderstorms. Minor flooding is ongoing or expected to begin 
shortly in the advisory area. Between 1 and 2 inches of rain have 
fallen.

Some locations that will experience flooding include...
  Pampa, Canadian, Miami, White Deer, Skellytown, Codman, Lora and 
  Kingsmill.

Additional rainfall amounts up to 1 inch are expected over the area. 
This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3537 10121 3536 10128 3541 10131 3545 10137
      3551 10131 3558 10118 3580 10062 3599 10043
      3598 10020 3590 10023 3578 10028 3569 10039
      3550 10082

$$

Ferguson
304 
WGUS84 KAMA 310810
FLSAMA

Flood Advisory
National Weather Service Amarillo TX
310 AM CDT Mon May 31 2021

TXC065-179-211-393-310820-
/O.EXP.KAMA.FA.Y.0021.000000T0000Z-210531T0815Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carson TX-Gray TX-Hemphill TX-Roberts TX-
310 AM CDT Mon May 31 2021

...FLOOD ADVISORY WILL EXPIRE AT 315 AM CDT EARLY THIS MORNING FOR 
NORTHEASTERN CARSON, NORTHWESTERN GRAY, WESTERN HEMPHILL AND 
SOUTHEASTERN ROBERTS COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3537 10121 3536 10128 3541 10131 3545 10137
      3551 10131 3558 10118 3580 10062 3599 10043
      3598 10020 3590 10023 3578 10028 3569 10039
      3550 10082

$$

Ferguson

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this areal flood advisory went out at May 30, 6:25 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, May 30, 6:25 PM CDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
625 PM CDT Sun May 30 2021

.AVIATION...
00Z TAF Cycle

VFR conditions will quickly become MVFR to IFR between 00Z and 04Z
Monday. Showers and thunderstorms will be on the increase at all
three TAF sites between 00Z and 06Z Monday which will continue
through 00Z Tuesday. Thunderstorm wind gusts of 40 to 50 knots or
higher will be possible with the strongest thunderstorms between
00Z Monday and 06Z Monday. IFR to MVFR conditions will prevail
with some LIFR and VLIFR conditions in the heavy rainfall.
Southeast winds 15 to 25 knots with gusts near 30 knots will
become north to northeast 5 to 15 knots after 04Z to 06Z Monday.

Schneider

&&

.PREV DISCUSSION... /Issued 356 PM CDT Sun May 30 2021/

SHORT TERM...Tonight through Monday...

The two big questions of the day (1 will the clouds break and 2
will the boundary across the north hold there and not push through
the CWA) have now been answered - yes and yes. This appears to be
setting the stage for a widespread thunderstorm event with
potential for severe storms and very heavy rainfall tonight which
that the CAMS are finally seeming to agree on at least a little
better.

The jet exit region will move across the area overnight with good
upper diffluence spreading across the area. Multiple S/WVs moving
around the base of a deep trough in AZ S/WVs will continue to
move across the area through Monday. With low clouds scattering
out, temperatures have increased into the 70s most areas and ML
CAPE is around 1000-1500 J/KG and is forecast to reach 1500-2000
J/KG for most of the area by 00Z. There is good low level turning
in the wind fields and around a 90 kt upper level jet that will
move into the area, but the RAP progs of just 25-30 kt effective
bulk shear seems a tad low this evening especially given NAM pros
of 30-60 kt 0-6 km shear ahead of the storms. Convective
initiation is already occurring along the higher terrain of NM and
the outflow boundary across the north will be another potential
focus area. Discrete supercells are possible mainly in the west,
but appears these will be pretty quick to congeal into an MCS that
will have very good h85-h7 theta-e advection to feed this complex.
Given all this, all hazards are possible but the greatest hail
and tornado threat (5% per SPC) will be in the west before MCS
development. Very heavy rainfall is expected and much of the area
may see 1 to 3 inches (W/ locally higher amounts possible) in a
short period of time. The intersection of the outflow boundary and
the MCS could be an area to watch for highest rainfall totals as
well as greater tornado threat as well as the SE where many HREF
is pinging on higher potential for 2+ inch rainfall. A flood watch
has been issued for the entire region given the high rates
expected.

Best upper dynamics and strongest S/WV assoc w/ the upper system
might actually occur early Monday and therefore POPs remain
relatively high despite being on the backside the overnight MCS.
That said, storm intensity and rainfall rates should be much less
Monday and therefore the Flood Watch is set to expire at 12Z for
now. Cool outflow will fill in behind the storm complex w/ NRLY
winds developing and this will keep the area cool, cloudy and damp
on Monday with low clouds and SCT shra/tstms persisting.

LONG TERM...Monday night through Saturday

Open wave to move across the Panhandles Monday night keeping chances
for convection Monday night across most of the forecast area.
Upper trough will begin to shift east away from the Panhandles
Tuesday with the upper flow transitioning to northwesterly behind
the departing upper trough. Lingering convection possible Tuesday.
Perturbations within the northwesterly or north northwesterly
upper flow aloft Wednesday through Friday will bring chances for
convection again during the afternoon into the nighttime hours
during the latter half of the week. Upper high builds in over the
Great Basin region late in the week with a more northerly and even
a northeasterly upper flow expected across the Panhandles by
Friday and Saturday.

Surface ridge builds down from the north into the forecast area
early this week. Surfaced ridge to kick out to the south and east
by the middle of the week as surface low pressure develops to the
lee of the Rockies in eastern Colorado and eastern New Mexico.
Surface flow to transition from upslope southeasterly to more
southerly and southwesterly by the middle and end of the week.
Frontal boundary to the south of the Panhandles by the middle of
the week forecast to lift north and east near or into the
Panhandles before frontolysis occurs by Thursday or Friday. Any
residual surface boundaries across the Panhandles late this week
will be a focus for lift for diurnally- driven convection.

Weakness in the upper flow along with diurnal heating and ample
residual low level moisture, with dew points in the 50s and 60s,
will result in convection still not out of the equation Friday
afternoon and evening as well as Saturday afternoon and evening.
Early in the week, some of the stronger convection could still be
efficient rainfall producers.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...Flood Watch through Monday morning for the following zones:
     Armstrong...Carson...Collingsworth...Dallam...Deaf Smith...
     Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
     Duro Canyon...Potter...Randall...Roberts...Sherman...
     Wheeler.

OK...Flood Watch through Monday morning for the following zones:
     Beaver...Cimarron...Texas.

&&

11
Hazardous weather outlook, May 30, 9:24 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
924 PM CDT Sun May 30 2021

OKZ001>003-TXZ001>020-317-311430-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
924 PM CDT Sun May 30 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected to develop or move in from the west
through tonight across the Texas and Oklahoma Panhandles. Some
storms may become severe late this afternoon and evening, with
large hail and damaging winds the primary hazards. However, an
isolated tornado cannot be ruled out across the far western
sections of the area. In addition, the strongest storms will be
capable of producing heavy rainfall, which may lead to flooding or
flash flooding. A Flood Watch is in effect for all of the
Panhandles this evening through Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across the Texas and Oklahoma
Panhandles Memorial Day through Wednesday night, and then across
parts of the area Thursday through Saturday. Any storms that
develop are expected to remain below severe levels at this time.
In addition, the strongest storms on Memorial Day will be capable
of producing heavy rainfall, which may lead to flooding or flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and Emergency Management officials across the Texas
and Oklahoma Panhandles should remain alert and remain activated
through tonight.

Bieda

In the hours before

Special weather statement, May 30, 10:35 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1035 PM CDT Sun May 30 2021

TXZ013-014-310400-
Gray TX-Carson TX-
1035 PM CDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARSON AND
SOUTHWESTERN GRAY COUNTIES UNTIL 1100 PM CDT...

At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm over
Groom, or 15 miles northeast of Claude, moving northeast at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Carson
and southwestern Gray Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until midnight CDT for the
Panhandle of Texas.

LAT...LON 3520 10112 3522 10121 3550 10116 3533 10080
TIME...MOT...LOC 0335Z 208DEG 13KT 3523 10114

DGW
Special weather statement, May 30, 10:53 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1053 PM CDT Sun May 30 2021

TXZ004-005-009-010-015-310500-
Hemphill TX-Ochiltree TX-Wheeler TX-Roberts TX-Lipscomb TX-
1053 PM CDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER...SOUTHWESTERN
LIPSCOMB...EASTERN ROBERTS...WESTERN HEMPHILL AND SOUTHEASTERN
OCHILTREE COUNTIES UNTIL MIDNIGHT CDT...

At 1053 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Booker to 7 miles northwest
of Canadian to 4 miles northwest of Lora. Movement was east at 15
mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lipscomb, Canadian, Miami, Glazier and Lora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until midnight CDT for the
Panhandle of Texas.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
the Panhandle of Texas.

LAT...LON 3639 10013 3592 10019 3557 10039 3573 10084
      3600 10064 3640 10062
TIME...MOT...LOC 0353Z 281DEG 14KT 3631 10046 3599 10047 3577 10063

DGW
Special weather statement, May 30, 11:32 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1132 PM CDT Sun May 30 2021

TXZ013-014-018-019-310500-
Gray TX-Donley TX-Carson TX-Armstrong TX-
1132 PM CDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG...
SOUTHEASTERN CARSON...SOUTHWESTERN GRAY AND NORTHWESTERN DONLEY
COUNTIES UNTIL MIDNIGHT CDT...

At 1132 PM CDT, Doppler radar was tracking a strong thunderstorm over
Groom, or 15 miles southeast of Panhandle, moving northeast at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Groom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until midnight CDT for the
Panhandle of Texas.

LAT...LON 3511 10113 3526 10126 3548 10101 3527 10081
TIME...MOT...LOC 0432Z 231DEG 15KT 3524 10113

DGW
Local storm report, May 30, 11:55 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1155 PM CDT SUN MAY 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     FLASH FLOOD      3 E BUSHLAND            35.19N 102.01W
05/30/2021                   POTTER             TX   PUBLIC

            ARNOT ROAD HAS RAPIDLY FLOWING WATER OVER
            ROADWAY, BECOMING IMPASSABLE. I-40 UNDERPASS
            ALSO STARTING TO FLOOD.

&&

BIEDA
Local storm report, May 30, 11:58 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1158 PM CDT SUN MAY 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     HAIL             7 WSW AMARILLO          35.16N 101.93W
05/30/2021  E0.75 INCH       RANDALL            TX   PUBLIC

&&

BIEDA
Special weather statement, May 31, 12:03 AM CDT, 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
1203 AM CDT Mon May 31 2021

TXZ013-014-310530-
Gray TX-Carson TX-
1203 AM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARSON AND
SOUTHWESTERN GRAY COUNTIES UNTIL 1230 AM CDT...

At 1203 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Groom, or 18 miles east of Panhandle, moving
northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Carson
and southwestern Gray Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3522 10109 3528 10116 3546 10101 3529 10083
TIME...MOT...LOC 0503Z 235DEG 11KT 3527 10106

DGW

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:22 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter68 min
May 30, 7:29 PM CDTTornado WarningAMASherman46 min
May 30, 7:46 PM CDTSevere Thunderstorm WarningAMADallam, Sherman59 min
May 30, 8:14 PM CDTTornado WarningAMAHansford, Sherman46 min
May 30, 8:19 PM CDTAreal Flood AdvisoryAMASherman4 hr
May 30, 8:47 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Ochiltree, Roberts, Sherman58 min
May 30, 9:19 PM CDTSpecial Weather StatementAMAMoore, Potter41 min
May 30, 9:24 PM CDTAreal Flood AdvisoryAMAHansford, Sherman3 hr
May 30, 9:31 PM CDTSpecial Weather StatementAMAOchiltree, Roberts44 min
May 30, 9:54 PM CDTSpecial Weather StatementAMAHutchinson, Potter36 min
May 30, 10:14 PM CDTSpecial Weather StatementAMAOchiltree, Roberts46 min
May 30, 10:27 PM CDTAreal Flood AdvisoryAMAPotter3 hr
May 30, 10:27 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall63 min
May 30, 10:30 PM CDTSpecial Weather StatementAMACarson, Hutchinson60 min
May 30, 10:35 PM CDTSpecial Weather StatementAMAGray25 min
May 30, 10:38 PM CDTTornado WarningAMACarson, Gray22 min
May 30, 10:53 PM CDTSpecial Weather StatementAMAHemphill, Lipscomb67 min
May 30, 10:57 PM CDTFlash Flood WarningAMAArmstrong, Carson, Potter, Randall4 hr
May 30, 11:32 PM CDTSpecial Weather StatementAMAGray28 min
May 31, 12:03 AM CDTSpecial Weather StatementAMAGray27 min
May 31, 12:28 AM CDTSpecial Weather StatementAMACollingsworth32 min
May 31, 12:29 AM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Randall12 min
May 31, 12:41 AM CDTFlash Flood WarningAMAArmstrong, Carson, Randall3 hr
May 31, 12:47 AM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler58 min
May 31, 1:12 AM CDTAreal Flood AdvisoryAMAArmstrong, Collingsworth, Donley, Gray, Hemphill, Randall and 1 more3 hr
May 31, 1:28 AM CDTFlash Flood WarningAMADonley, Gray3 hr
May 31, 2:27 AM CDTFlash Flood WarningAMACollingsworth, Donley3 hr

Nearby

Areal Flood Advisories in Texas, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.